Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 206, NWS Charleston, WV

June 28, 2008Gallia County, Lawrence County, Ohio; Boyd County, Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jun 28, 2008, 7:49 PM EDT for Gallia County, Lawrence County, Ohio; Boyd County, Greenup County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2008, 7:49 PM EDT (23:49 UTC)
Expired
Jun 28, 2008, 8:15 PM EDT
In force
26 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Boyd County, KY, Greenup County, KY, Gallia County, OH, Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 83 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:59 PM EDTSevere Thunderstorm WatchSPC7 hr
Jun 28, 1:31 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:31 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 28, 7:31 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
731 PM EDT SAT JUN 28 2008

.SYNOPSIS...
A COLD FRONT MOVES THROUGH OVERNIGHT. AN UPPER LEVEL LOW PRESSURE
SYSTEM WILL KEEP SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS
GOING FOR SUNDAY AND MONDAY. HIGH PRESSURE MOVES ACROSS DURING MID
WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
LINE OF STRONG TO SEVERE THUNDERSTORMS ALONG OHIO RIVER INTO
EASTERN KENTUCKY WILL MOVE THROUGH MUCH OF CWA OVER THE NEXT 3-6
HOURS. WITH THE STRONG WINDS ALOFT...THERE IS GOOD POTENTIAL FOR
DAMAGING WIND GUSTS TIL 01Z-02Z.

AIRMASS WITH LOWER SURFACE DEWPOINTS MAKING ITS WAY INTO WESTERN
OHIO THIS EVENING. LEADING EDGE OF DRIER AIRMASS WILL MAKE ITS WAY
THROUGH THE CWA OVERNIGHT. RESIDUAL MOISTURE STAYS IN PLACE FOR
SUNDAY AFTER FROPA FOR LINGERING THUNDERSTORM ACTIVITY. COLDER
TEMPS ALOFT WILL BRING LIKLIHOOD FOR SMALL HAIL IN STRONGER STORMS
SUNDAY AFTERNOON.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
DIURNAL CONVECTION WILL BE WINDING DOWN OVERNIGHT SUNDAY...WITH
ENHANCING VORTICITY MOVING EAST OF THE AREA AS WELL. MODELS DEPICT
ANOTHER S/W ROTATING THROUGH SHARP H5 TROUGH MONDAY DURING THE AFTN
HOURS. WBZ LEVELS WILL BE A LIL LOWER MONDAY THAN ON SUNDAY...WITH
STEEPER LAPSE RATES. SO EXPECT HAIL THREAT TO CONTINUE WITH STRONGER
CELLS. MENTIONED SMALL HAIL AND GUSTY WINDS IN WX GRIDS DURING
AFTN/EVENING HRS ON MON. LEFT CHC POPS IN DURING THIS TIME AS
WELL. AFTN STORMS POSSIBLE ONCE AGAIN ON TUESDAY...MAINLY NORTH AS
TROUGH BEGINS TO LIFT OUT. ACCOUNTED FOR WITH SCHC POPS.

MET AND MAV HAVE TRENDED SIGNIFICANTLY COOLER ON MONDAY OWING TO
DEEPER TROUGH ON BOTH MODELS. NOT READY TO BITE ON YET...BUT DID
TREND DOWNWARD A FEW TICKS ON MINT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
SHARP H5 TROUGH WILL LIFT OUT BY WEDNESDAY...REPLACED BY MORE OF A
ZONAL FLOW...WITH SOME RIDGING OVER THE WESTERN CONUS. BY FRIDAY
ECMWF...AND TO A LESSER EXTENT GFS...ARE TRYING TO DIG ANOTHER
TROUGH OVER GREAT LAKES...WITH RIDGING BUILDING IN WESTERN CONUS.
THIS WOULD ESSENTIALLY KEEP SYSTEMS BRUSHING THE AREA...WITH HOWEVER
ONE SYSTEM LOOKS TO GET CLOSE ENOUGH ON DAY 6 TO INCLUDE LOW CHC
POPS FOR THE ENTIRE AREA. ANOTHER PORE POTENT S/W COULD AFFECT AREA
DAY 7...WITH SCHC POPS INSERTED AS A RESULT.

GENERALLY FOLLOWED HPC GUIDANCE FOR TEMPS. DID TWEAK DEWPOINTS
THROUGHOUT NEAR TRISTATE AREA...AS VALUES SEEMED A FEW DEGREES TOO
LOW.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
LINE OF THUNDERSTORMS ALONG OHIO RIVER INTO EASTERN KENTUCKY
MOVING E-SE AT 20-30 KTS. ECHO TOPS OVER FL400 IN STRONGER STORMS
BUT MOST AT OR BELOW FL350. SFC WINDS MAY GUST UP TO 50 KTS WITH
THUNDERSTORMS TIL 02Z...THEN GUSTS SHOULD TAPER DOWN TO 30-40
KTS OVERNIGHT. ALL CONVECTION SHOULD MOVE EAST OR DISSIPATE BETWEEN 07-09Z.

FOG IN MTN SITES EARLY SUNDAY MORNING WITH RESIDUAL MOISTURE IN
PLACE.

MORE SCATTERED THUNDERSTORMS POSSIBLE SUNDAY AFTERNOON WITH
DAYTIME HEATING AND UPPER LEVEL LOW IN VICINITY...SOME STORMS MAY
CONTAIN SMALL HAIL AND GUSTS TO 40 KTS.

.AVIATION OUTLOOK /AFTER 00Z MON/...NO WIDESPREAD SIGNIFICANT
WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/29
NEAR TERM...JKF
SHORT TERM...TRM
LONG TERM...30
AVIATION...JKF
Hazardous weather outlook, Jun 28, 1:55 PM EDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT SAT JUN 28 2008

OHZ066-067-075-076-083>086-WVZ009>011-291800-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD-
PLEASANTS-TYLER-
155 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 629 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

BRIEF STRONG AND GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREATS
WITH THESE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>008-013>020-024>040-046-047-
291800-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
155 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

BRIEF STRONG GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREAT FOR THIS
AFTEERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 28, 6:17 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
617 PM EDT SAT JUN 28 2008

KYZ101>103-105-282300-
BOYD-CARTER-GREENUP-LAWRENCE-
617 PM EDT SAT JUN 28 2008

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN NORTHEAST KENTUCKY
BETWEEN 630 AND 8 PM...

NEAR 620 PM...SCATTERED THUNDERSTORMS WERE FORMING OVER NORTHERN
KENTUCKY...WEST OF OLIVE HILL AND CARTER CAVES STATE PARK.

THESE STORMS WILL BE MOVING THROUGH GREENUP...CARTER...BOYD...AND
LAWRENCE COUNTIES IN NORTHEAST KENTUCKY EARLY THIS EVENING.

BRIEF WIND GUSTS TO 50 MPH AND LOCALIZED DOWNPOURS ARE LIKELY WITH
THESE STORM.

A SEVERE THUNDERSTORM WATCH REMAINS POSTED. IF THESE STORMS PULSE TO
STRONGER LEVELS...BRIEF SEVERE THUNDERSTORM WARNINGS MAY BE ISSUED.

BE READY TO SEEK SHELTER INDOORS QUICKLY.

22
Special weather statement, Jun 28, 6:38 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
638 PM EDT SAT JUN 28 2008

OHZ075-076-282330-
ATHENS-WASHINGTON-
638 PM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ATHENS AND WESTERN
WASHINGTON COUNTIES...

AT 636 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 8 MILES EAST OF ATHENS...MOVING EAST AT
30 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BARTLETT AROUND 655 PM...FLEMING AROUND 710
PM...FLEMING AROUND 715 PM AND MARIETTA AROUND 730 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Local storm report, Jun 28, 7:08 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
708 PM EDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     2 W WILKESVILLE         39.08N 82.36W
06/28/2008                   VINTON             OH   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN. POWER LINES DOWN.

&&

ABEAVERS
Special weather statement, Jun 28, 7:26 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
726 PM EDT SAT JUN 28 2008

KYZ101>103-OHZ086-087-WVZ005-290015-
BOYD-CARTER-GALLIA-GREENUP-LAWRENCE-WAYNE-
726 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS MOVING THROUGH CARTER AND GREENUP COUNTIES
IN KENTUCKY...AND LAWRENCE COUNTY IN OHIO...

NEAR 725 PM EDT...A CLUSTER OF THUNDERSTORMS WAS MOVING NORTHEAST
AROUND 35 MPH..THROUGH CARTER AND GRAYSON COUNTIES IN NORTHEAST
KENTUCKY...AND LAWRENCE COUNTY IN SOUTHERN OHIO.

BETWEEN 730 AND 830 PM...THESE STORMS WILL MOVE OUT OF GREENUP AND
CARTER COUNTIES...AND AFFECT BOYD COUNTY...PLUS LAWRENCE AND GALLIA
COUNTIES IN SOUTHERN OHIO. THIS WOULD INCLUDE SUCH TOWNS AS ASHLAND
AND IRONTON.

BRIEF WIND GUSTS TO 50 MPH...CONSIDERABLE LIGHTNING AND BRIEF
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

THOSE WINDS COULD CAUSE SOME TREE LIMBS TO SNAP...AND EVEN POWER
OUTAGES.  SEEK SHELTER INDOORS...IF LIGHTNING IS SEEN OR THUNDER IS
HEARD.

THE SEVERE THUNDERSTORM WATCH REMAINS POSTED. IF ANY CELL PULSES TO
A STRONGER LEVEL...A BRIEF SEVERE THUNDERSTORM WARNING WOULD BE
POSTED.

22
Local storm report, Jun 28, 7:29 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
729 PM EDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     CHESTER                 39.08N 81.92W
06/28/2008                   MEIGS              OH   DEPT OF HIGHWAYS

            TREES DOWN IN ROADS.

&&

ABEAVERS
Local storm report, Jun 28, 7:40 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     BELPRE                  39.28N 81.59W
06/28/2008                   WASHINGTON         OH   TRAINED SPOTTER

            TREE DOWN.

&&

ABEAVERS

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:36 PM EDTSevere Thunderstorm WarningRLXMason39 min
Jun 28, 3:09 PM EDTSevere Thunderstorm WarningRLXPleasants, Tyler, Wood66 min
Jun 28, 3:29 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Mason, Putnam, Roane50 min
Jun 28, 3:30 PM EDTSevere Thunderstorm WarningRLXKanawha, Lincoln45 min
Jun 28, 4:09 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Doddridge, Gilmer, Lewis, Ritchie51 min
Jun 28, 6:49 PM EDTSevere Thunderstorm WarningRLXPleasants, Wood41 min
Jun 28, 7:11 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Roane, Wirt, Wood64 min
Jun 28, 7:28 PM EDTSevere Thunderstorm WarningRLXDoddridge, Pleasants, Ritchie, Tyler, Wood62 min
Jun 28, 6:30 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Meigs, Vinton45 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.